Health & Support
Moderators: nycgirl, autopilotfrank193, bierorama, ksylvan, peaches0405


vitamin allergy


Quote  |  Reply

Hello I was just wondering if anyone has ever experienced an allergic reaction to a vitamin they have taken. I think im allergic to something in mine because when I stop taking it I dont have a tingly itchy feeling in my skin. Is there a way to get tested to see if you are allergic to certain ingredients in vitamins. Any ideas or allergies anyone else has experienced?

6 Replies (last)

The only thing I've experienced from taking vitamins is nausea. My doctor explained to me that my body isn't used to the sudden influx of all those vitamins so I end up feeling nauseous. I don't think that's due to allergies though.

I know doctors can do an allergy spot test to test for allergies; perhaps ask yours about that?

It could be the pill/capsule itself that's causing the reaction.  Many of them contain a lot of artificial colours.   If you have a reasonably good, varied diet and if you're not over 50, pregnant or sick then you probably don't need supplements.  If you feel better by not taking them, don't take them.

okay thanks I think I am allergic to niacin, I wonder if I can get tested. It is said to cause an itch rash and crawling feeling under the skin which I definately expereinced. This could be the cause of my itchy scalp which I have seen so many doctors and spent so much money of medicine for weird it is something as simple as that

Sorry so late to answer...

What specific vitamin supplement are you taking? You cannot be "allergic" to niacin. Niacin is an essential B vitamin and you need it to live. The "iching, tingling" reaction your describing is a common side effect of a form of niacin known as nicotinic acid, though. Nicotinic acid causes an abrupt dialation of capillary blood vessels which can cause flushing and itching to the upper portion of the body/extremities. For persons with high hystamine levels, such as those who suffer from "hay-fever" type allergies, significan doses of nicotinic acid can cause a hystamine responce (i.e. red eyes, sniffling, sneezing).

That being said, most multi-vitamins contain the form of the B vitamin, niacin, called "niacinamide" which does not cause these side effects.

So, again, you are not allergic to niacin, this is most likely just the common side effect of the nicotinic acid form in your multi-vitamin. These effects will in most cases stop occuring after you take the supplement for a while. But, I would look for a mulitvitamin that specifically contains the "niacinimide" form of this vitamin.

The weird thing is it never stopped it itched for like 4 monthes. I stopped taking my vitamin and the itching stopped alot. It still itches slighly but it isnt red anymore so I think it must have something to do with it. Thanks for the reply very informative!

The weird thing is it never stopped it itched for like 4 monthes. I stopped taking my vitamin and the itching stopped alot. It still itches slighly but it isnt red anymore so I think it must have something to do with it. Thanks for the reply very informative!

6 Replies
Advertisement
Advertisement